California, 2014

High Wind in California, June 26, 2014

June 26, 2014 · NWS VEF · 1 event in 1 county or zone

An unusually late-season low pressure system brought isolated high winds to the Mojave Desert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An unusually late-season low pressure system brought isolated high winds to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 26, 1:22 PM PST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 26, 1:22 PM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
222 PM PDT THU JUN 26 2014

.SYNOPSIS...GUSTY WINDS ACROSS THE MOJAVE DESERT WILL CONTINUE INTO
THE EVENING AHEAD OF A LATE SEASON COLD FRONT. ISOLATED SHOWERS ARE
ALSO POSSIBLE ACROSS NORTHERN LINCOLN COUNTY. HIGH PRESSURE ALOFT IS
EXPECTED TO BUILD INTO THE SOUTHWEST OVER THE WEEKEND AND INTO THE
FIRST HALF OF NEXT WEEK LIKELY RESULTING IN THE HOTTEST WEATHER OF
2014 SO FAR.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

TROUGH AXIS MOVING THROUGH EASTERN NEVADA THIS AFTERNOON WITH SOME
LIGHT RAIN ACROSS NORTHERN LINCOLN COUNTY, WITH ISOLATED
THUNDERSTORMS NORTH IN WHITE PINE COUNTY. BACK EDGE OF CLOUD SHIELD
WHICH HAS HELD DOWN TODAYS HIGH TEMPERATURES SO FAR HAS REACHED LAS
VEGAS. THIS BACK EDGE SHOULD CLEAR ALL OF MOHAVE COUNTY AROUND
SUNSET.

CLOUD COVER HAS AFFECTED THE WINDS SOME AS WELL BY LIMITING MIXING
AS WELL AS LIMITING THE SURFACE PRESSURE GRADIENT BETWEEN THE
SOUTHERN GREAT BASIN AND THE COAST. HOWEVER, THIS COULD CHANGE
QUICKLY LATER THIS AFTERNOON AND EVENING ALLOWING STRONGER GUSTS TO
DEVELOP AS CLOUDS DECREASE. THEREFORE, WILL HOLD ONTO OUR WIND
ADVISORY.

AS FOR THE RED FLAG WARNING. MINIMUM RELATIVE HUMIDITY VALUES HAVING
A DIFFICULT TIME FALLING BELOW 15 PERCENT DUE TO COOLER HIGH
TEMPERATURES AND SLIGHTLY HIGHER DEWPOINTS. HAVE ONLY SEEN TWO
STATIONS IN MOHAVE COUNTY REACH THE CRITERIA SO FAR. WILL CANCEL RED
FLAG WARNING FOR THE MOUNTAINS OF SOUTHERN NEVADA WITH THE AFTERNOON
PACKAGE, WHILE LEAVING THE REST OF THE AREA IN THE WARNING.

SHOWERS WILL DIMINISH IN NORTHERN LINCOLN COUNTY THIS EVENING AS
TROUGH CONTINUES EAST INTO THE FOUR CORNERS REGION. SHALLOW COLD
FRONT WILL LIKELY MAKE IT THROUGH LAS VEGAS EARLY FRIDAY MORNING
BEFORE WASHING OUT. FOR THE REST OF THE WEEKEND, SUBTROPICAL RIDGE
TO OUR SOUTH PROGGED TO EXPAND NORTH INTO THE GREAT BASIN. AREA WILL
EXPERIENCE WARMER TEMPERATURES WHILE STAYING DRY.

.LONG TERM...MONDAY THROUGH WEDNESDAY...THE MAIN HIGHLIGHT THROUGH
THIS PERIOD IS A STRETCH OF WELL ABOVE NORMAL TEMPERATURES. HIGH
PRESSURE BEGINS TO BUILD OVER THE WESTERN U.S. ON MONDAY AND THEN
STRENGTHENS TUESDAY AND WEDNESDAY. READINGS INCREASE SLIGHTLY ON
MONDAY TO 2-4 DEGREES ABOVE NORMAL THEN JUMP TO 7-10 DEGREES ABOVE
NORMAL TUESDAY AND WEDNESDAY. CURRENT FORECAST HAS 110 FOR LAS VEGAS
ON BOTH THOSE DAYS. SOUTHWESTERLY WINDS INCREASE SLIGHTLY ON
WEDNESDAY AS A WEAK SHORTWAVE ROTATES AROUND THE HIGH PRESSURE AREA.
THIS MAY ALLOW FOR ADDITIONAL MIXING AND A SLIGHT BUMP UP IN TEMPS
FOR WEDNESDAY BUT DECIDED TO HOLD OFF UNTIL WE GET CLOSER TO THE
PERIOD. TEMPERATURES EARLY NEXT WEEK WILL BE CLOSE TO THE EXCESSIVE
HEAT CRITERIA OF 112 DEGREES FOR LAS VEGAS.

LOOKING AHEAD TO LATE NEXT WEEK...THE FORECAST BECOMES TRICKY AS
MODELS ARE HINTING AT THE IDEA OF BRINGING SOME INCREASED MOISTURE
INTO THE AREA. BOTH THE GFS AND ECMWF DEVELOP A TROPICAL DISTURBANCE
OFF THE COAST OF BAJA BUT DISAGREE ON THE HANDLING OF THE MAIN PLUME
OF MOISTURE WITH THE ECMWF BRINGING THE MOISTURE UP INTO SOUTHERN
NEVADA AND THE GFS KEEPING IT OVER WEST CENTRAL ARIZONA. ONE
LIMITING FACTOR WILL BE A TROUGH DEVELOPING ALONG THE WEST COAST.
THIS TROUGH MAY DIP FAR ENOUGH SOUTH FOR DRY SOUTHWESTERLY WINDS TO
BE DOMINANT AND KEEP THE BULK OF THE MOISTURE SOUTH AND EAST OF THE
FORECAST AREA.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WIND WITH SPEEDS OF
22-27 KTS AND GUSTS OF 30-35 KTS INTO THIS EVENING. THIS WILL FAVOR
CONFIGURATION 1. A COLD FRONT IS EXPECTED TO PASS ACROSS THE LAS
VEGAS VALLEY TONIGHT BETWEEN 09Z AND 12Z FRIDAY. CONFIDENCE IS
MODERATE THAT A WIND SHIFT TO THE NORTHWEST OR NORTH WILL
MATERIALIZE AT THE AIRPORT COMPLEX BUT NOT UNTIL AFTER 15Z FRIDAY.
WINDS SPEEDS SHOULD BE UNDER 10 KTS FRIDAY. STRONG WINDS ALOFT INTO
THIS EVENING COULD CREATE MECHANICAL TURBULENCE. OTHERWISE EXPECT
VFR CONDITIONS THROUGH FRIDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST TO WEST WINDS OF 25-35 KTS ARE EXPECTED
THIS AFTERNOON AND EVENING WHICH COULD CAUSE AREAS OF BLDU REDUCING
VSBY AS WELL AS STRONG CROSSWINDS AT SOME AIRFIELDS AS WELL AS
MECHANICAL TURBULENCE ALOFT. ISOLATED SHRA POSSIBLE NORTH OF A
KTPH-KCDC LINE THROUGH 06Z FRIDAY. CIGS AS LOW AS 6K-8K FEET ARE
POSSIBLE IN AND NEAR ANY SHRA. A COLD FRONT IS EXPECTED TO PRESS
SOUTH ACROSS THE AREA TONIGHT SHIFTING WINDS TO THE NORTHWEST TO
NORTH WITH SPEEDS DECREASING TO 6-12 KTS. THE EXCEPTION WILL BE
ACROSS THE WESTERN MOJAVE DESERT WHERE AFTER A BRIEF DECREASE FRIDAY
MORNING, GUSTY WEST WINDS WILL RETURN IN THE AFTERNOON.
&&

.FIRE WEATHER...MINIMUM RELATIVE HUMIDITY VALUES HAVING A DIFFICULT
TIME FALLING BELOW 15 PERCENT DUE TO COOLER HIGH TEMPERATURES AND
SLIGHTLY HIGHER DEWPOINTS. HAVE ONLY SEEN TWO STATIONS IN MOHAVE
COUNTY REACH THE CRITERIA SO FAR. WILL CANCEL RED FLAG WARNING FOR
THE MOUNTAINS OF SOUTHERN NEVADA WITH THE AFTERNOON PACKAGE, WHILE
LEAVING THE REST OF THE AREA IN THE WARNING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR NVZ465-466.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ016-018>022.
AZ...RED FLAG WARNING UNTIL 10 PM MST THIS EVENING FOR AZZ101-102.
     WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001-003-036.
CA...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ524.
     WIND ADVISORY UNTIL 3 AM PDT FRIDAY FOR CAZ523-525.
&&

PIERCE/STUMPF

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jun 26, 2:05 AM PST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 AM PDT THU JUN 26 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-270115-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
305 AM PDT THU JUN 26 2014 /305 AM MST THU JUN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH MOVING ACROSS THE AREA TODAY WILL HELP TO GENERATE GUSTY
SOUTHWEST WINDS. GUSTS OF 35 TO 50 MPH COULD OCCUR IN THE MOJAVE
DESERT THIS AFTERNOON AND EVENING HOURS. AS A RESULT WIND ADVISORIES
HAVE BEEN ISSUED THEN FOR MOST OF CLARK AND MOHAVE COUNTIES AND ALL
OF NORTHERN SAN BERNARDINO COUNTY AND THE MORONGO BASIN. IN
ADDITION...THE COMBINATION OF GUSTY WINDS...LOW HUMIDITY AND DRY
VEGETATION WILL CREATE DANGEROUS CONDITIONS THAT COULD CAUSE RAPID
WILDFIRE SPREADS. AS A RESULT A RED FLAG WARNING HAS BEEN ISSUED FOR
CLARK AND MOHAVE COUNTIES FROM LATE THIS MORNING THROUGH THIS
EVENING. WINDS ARE EXPECTED TO DECREASE LATE THIS EVENING INTO
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT TEMPERATURES ARE EXPECTED SUNDAY THROUGH WEDNESDAY WITH THE HOTTEST
WEATHER OF THE YEAR SO FAR POTENTIALLY ON TUESDAY AND WEDNESDAY.
THOSE WITH OUTDOOR PLANS OR HEALTH ISSUES SHOULD PLAN ACCORDINGLY
FOR THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY CRITERIA ACCORDING TO STANDARD
OPERATING PROCEDURES.

STACHELSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
June 26, 3:03 PM PST to 5:30 PM PST
Where
Western Mojave Desert forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The high winds occurred at the Bicycle Lake (KBYS) ASOS on Fort Irwin. The peak gust occurred at 1655 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515584.